Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Acquir Immune Defic Syndr. 2005 Jun 1;39(2):174-80.

Switching to atazanavir improves metabolic disorders in antiretroviral-experienced patients with severe hyperlipidemia.

Author information

  • 1Department of Clinical Immunology, Hannover Medical School, Hannover, Germany. moebius.ulrike@mh-hannover.de

Abstract

OBJECTIVE:

To describe the efficacy and change in lipid profile in patients with severe hyperlipidemia after switch to an atazanavir-containing highly active antiretroviral therapy regimen.

DESIGN AND METHODS:

Open-field, 24-week, prospective observational cohort study including 33 HIV-infected, antiretroviral-experienced patients with hyperlipidemia. Changes in lipid profiles were evaluated by analyses of triglycerides, total cholesterol, high- and low-density lipoprotein (HDL and LDL) cholesterol, and efficacy by HIV RNA and CD4 cell changes, both from baseline to week 24.

RESULTS:

A rapid and significant decrease of 46% (5.81 +/- 4 mmol/L vs. 3.16 +/- 2.6 mmol/L, P = 0.002) in triglyceride levels was shown. Similarly, a sustained improvement of 18% was observed in total cholesterol levels during the first 24 weeks after switching to atazanavir (6.45 +/- 1.9 mmol/L vs. 5.3 +/- 1.3 mmol/L, P = 0.001). After 24 weeks of treatment there was a significant decrease of 22% in non-HDL cholesterol (5.76 +/- 1.9 mmol/L at baseline vs. 4.5 +/- 1.3 mmol/L at 24 weeks; P = 0.003). HDL and LDL cholesterol profiles did not change significantly as did the viral load or CD4 cell count.

CONCLUSIONS:

Switching to atazanavir results in a significant improvement in HIV therapy-induced hyperlipidemia. A switch to atazanavir is proposed as a valuable option to improve atherogenic lipid profiles while maintaining virologic control.

PMID:
15905733
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk